Increased GI Bleeding After Switch from Warfarin to Dabigatran
Am Fam Physician. 2015 May 1;91(9):648.
Does serious bleeding increase when patients are switched from warfarin (Coumadin) to dabigatran (Pradaxa)?
The risk of bleeding increases (though remains small) when patients with atrial fibrillation are switched from warfarin to dabigatran to prevent stroke or transient ischemic attack. This study, conducted almost exclusively in male veterans, found an increase in gastrointestinal (GI) bleeding, but not in intracranial bleeds. More data from additional real-life studies such as this one should give us more information about which patients are good candidates for warfarin or newer anticoagulants. (Level of Evidence = 2b)
The authors used the U.S. Department of Veterans Affairs database to identify patients with nonvalvular atrial fibrillation who had taken warfarin for at least six months. Of these 85,344 patients, 1,394 had been switched to dabigatran. As one might expect, most patients (> 98%) were male and older. The mean age was significantly higher in the group of patients remaining on warfarin (74.4 vs. 69.7 years; P < .001). Extrapolating from the database, the authors compared users of warfarin or dabigatran each week for 70 weeks. This approach, although not as rigorous as a randomized trial, gives a picture of the real-world experience for a lot of patients.
Overall, any documented bleeding episodes were higher in patients who had been switched to dabigatran, as documented by patient visits: 0.146 episodes per person per year vs. 0.106 episodes per year (unadjusted 36% higher, P < .001; adjusted 27% higher, P = .02). GI hemorrhage made up the majority of bleeding events and was more likely in patients taking dabigatran (unadjusted 71% more likely, P < .001; adjusted 54% more likely, P < .001). Intracranial bleeding rates were not higher with dabigatran. Interestingly, the number of bleeding episodes documented in inpatients was not different between the two drugs, which might signify that the bleeding episodes were more minor in nature.
There are several related studies. In one of the early randomized studies, GI hemorrhage was higher with dabigatran, 150 mg, than with warfarin, although overall major bleeding rates were no different or lower with dabigatran (N Engl J Med. 2010;363(19):1875–1876). In a study of Danish patients started on dabigatran or switched to dabigatran from warfarin, bleeding rates were the same or decreased. GI bleeding, however, was increased nonsignificantly in patients in the dabigatran group who had been taking warfarin for the previous two years and in warfarin-naïve patients receiving 150 mg of dabigatran (Am J Med. 2014;127(7):650–656.e5).
Study design: Cohort (retrospective)
Funding source: Self-funded or unfunded
Setting: Outpatient (primary care)
Reference: Vaughan Sarrazin MS, Jones M, Mazur A, Chrischilles E, Cram P. Bleeding rates in Veterans Affairs patients with atrial fibrillation who switch from warfarin to dabigatran. Am J Med.. 2014; 127( 12): 1179– 1185.
POEMs (patient-oriented evidence that matters) are provided by EssentialEvidence Plus, a point-of-care clinical decision support system published by Wiley-Blackwell. For more information, please see http://www.essentialevidenceplus.com. Copyright Wiley-Blackwell. Used with permission.
For definitions of levels of evidence used in POEMs, see http://www.essentialevidenceplus.com/product/ebm_loe.cfm?show=oxford.
To subscribe to a free podcast of these and other POEMs that appear in AFP,search in iTunes for “POEM of the Week” or go to http://goo.gl/3niWXb.
This series is coordinated by Sumi Sexton, MD, Associate Medical Editor.
A collection of POEMs published in AFP is available at https://www.aafp.org/afp/poems.
Want to use this article elsewhere? Get Permissions
More in AFP
MOST RECENT ISSUE
Apr 15, 2018
Access the latest issue of American Family Physician